FDA warns of effects from too much black licorice - WSFA.com Montgomery Alabama news.

FDA warns of effects from too much black licorice

MONTGOMERY, AL (WSFA) -

It's one of those candies you either love or hate, and for those who love it the FDA is issuing a warning this Halloween about possible side effects from black licorice.

The Food and Drug Administration says fans of the candy who are over 40-years-old should be especially careful.

Eating more than two ounces of the candy each day for two weeks can cause the body's potassium level to plummet.

Eating too much of the licorice can also cause a host of other problems including irregular heartbeats and high blood pressure.

Experts say the reason for the side effects is due to a sweetening compound in the candy that's derived from licorice root.

The first signs of potassium deficiency include tiredness and muscle weakness. Severe deficiency can lead to imbalance of electrolytes which can have wide-ranging affects on the body. 

Copyright 2011 WSFA 12 News. All rights reserved.

Powered by Frankly